Missouri, 2012

Hail and Damaging Wind in Missouri, July 26, 2012

July 26, 2012 · NWS LSX · 2 events in 1 county or zone

A cold front moved through the forecast area, triggering showers and thunderstorms. A few of the storms produced severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front moved through the forecast area, triggering showers and thunderstorms. A few of the storms produced severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 26, 1:18 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 26, 1:18 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
218 PM CDT THU JUL 26 2012

.SYNOPSIS...
ISSUED AT 216 PM CDT THU JUL 26 2012

591DAM HIGH AT 500MB HAS SPLIT INTO TWO CENTERS...ONE LOCATED
ACROSS ARIZONA AND THE OTHER OVER LOUISIANA. IN BETWEEN...THE WELL
ADVERTISED TROF OF LOW PRESSURE EXTENDS FROM LAKE SUPERIOR TO
TEXAS.

OVERNIGHT MCS DISSIPATED ON SCHEDULE AS IT ENCOUNTERED THE REMAINING
RIDGE AXIS THAT AT 12Z WAS STILL POKING UP ALONG THE MISSISSIPPI
RIVER. THINNING CLOUD COVER AND VERY WARM 850MB TEMPERATURES ABOVE
20C RESULTED IN TEMPERATURES JUMPING BACK INTO THE 90S. TRUE SURFACE
COLD FRONT IS JUST NOW ENTERING THE NORTHWEST CORNER OF THE
CWA...BUT DEEP CONVECTION IS FIRING ALONG AND SOUTH OF THE OUTFLOW
BOUNDARY (SOUTHERN MISSOURI AND ILLINOIS).

CVKING

&&

.SHORT TERM...
ISSUED AT 216 PM CDT THU JUL 26 2012
(TONIGHT THROUGH SUNDAY)

COLD FRONT WILL MAKE STEADY PROGRESS SOUTH ACROSS THE CWA...WITH
FOCUS FOR DEEP CONVECTION QUICKLY MOVING SOUTH AND EAST OF THE CWA
THIS EVENING. TEMPERATURES WILL REMAIN ABOVE NORMAL WITH DEWPOINTS
SLOW TO FALL BEHIND THE FRONT.

DEEP MIXING...ABOVE 800 MB...WILL RESULT IN ANOTHER HOT DAY ON
FRIDAY FOR MOST OF THE CWA. ONLY EXCEPTION IS FAR NORTH THAT WILL
ONLY BE MIXING MIDDLE/UPPER TEEN TEMPERATURES FROM 850MB RATHER THAN
+20C. WILL BE EXTENDING HEAT HEADLINES ONE MORE DAY WITH FORECAST
HIGHS IN THE UPPER 90S TO 100 DEGREES. DEEP MIXING WILL SEND
DEWPOINTS TANKING IN THE AFTERNOON DUE TO DRIER AIR ALOFT BEHIND THE
FRONT. HEAT INDEX VALUES WILL NOT REACH OFFICIAL CRITERIA...BUT DONT
WANT TO SEND THE WRONG MESSAGE...WE HAVE ONE MORE HOT DAY BEFORE
COOLER AIR FILTERS IN FOR SATURDAY.

AREA MAY EXPERIENCE RED FLAG CONDITIONS TOMORROW AFTERNOON...GIVEN
DROUGHT CONDITIONS...LOW RELATIVE HUMIDITY AND NORTHWEST WINDS. WILL
LET MIDSHIFT DETERMINE THE NEED FOR THE HEADLINE BASED ON LATEST
MODEL DATA AND RAINFALL REPORTS.

850MB THERMAL AXIS SHIFTS FURTHER TO THE WEST ON SATURDAY WITH
COOLER...YET STILL ABOVE NORMAL...TEMPERATURES EXPECTED. WITH DEEP
MIXING AND PLENTY OF SUNSHINE HAVE FORECAST HIGHS A DEGREE OR TWO
WARMER THAN THE WARMEST MET MOS.

PROSPECT FOR PRECIPITATION DOES INCREASE SATURDAY NIGHT AND SUNDAY
AS MODELS PORTRAY NOCTURNAL CONVECTION DEVELOPING ACROSS THE CENTRAL
PLAINS ON THE NOSE OF A LOW LEVEL JET. HAVE INCREASED CLOUD COVER
AND POPS SATURDAY NIGHT AND SUNDAY ACROSS NORTHEAST MISSOURI AND
WEST CENTRAL ILLINOIS WHERE DECAYING CONVECTION WOULD PROPAGATE. IF
THIS OCCURS...TEMPERATURES MAY END UP COOLER THAN CURRENTLY FORECAST
FOR SUNDAY.

CVKING

&&

.LONG TERM...
ISSUED AT 216 PM CDT THU JUL 26 2012
(MONDAY THROUGH THURSDAY)

MODELS AGREE THAT AN ACTIVE NORTHWEST FLOW PATTERN WILL SET UP
ACROSS THE AREA FOR THE REMAINDER OF THE FORECAST AS THE UPPER LEVEL
RIDGE EXPANDS ACROSS THE ROCKIES/PLAINS AND A TROF DEEPENS OVER THE
EAST COAST. PINNING DOWN PRECIPITATION CHANCES IN THIS TYPE OF A
PATTERN IS VERY DIFFICULT DUE TO THE TIMING/TRACK OF WEAK
SHORTWAVES. TO ADD SALT TO THE WOUND...MODEL GUIDANCE HAS BEEN FAR
TOO ROBUST WITH PRECIPTIATION DEVELOPMENT THE PAST FEW MONTHS DUE TO
THE EXTREME DROUGHT CONDITIONS. THEREFORE WILL REMAIN VERY
CONSERVATIVE IN FORECASTING PRECIPITATION IN THE EXTENDED PERIODS OF
THE FORECAST.

TEMPERATURES WILL REMAIN ABOVE NORMAL WITH EXACT VALUES BEING HIGHLY
DE PENDANT ON THE SURFACE FRONTAL POSITION...CLOUD COVER AND ANY
PRECIPITATION THAT IS OBSERVED. 850MB TEMPERATURES RANGE FROM THE
LOWER 20S ACROSS CENTRAL MISSOURI TO THE UPPER TEENS IN CENTRAL
ILLINOIS...WHICH SUPPORTS SURFACE TEMPERATURES NEAR 100 DEGREES IN
CENTRAL MISSOURI AND MIDDLE 90S IN CENTRAL ILLINOIS. DEWPOINTS MAY
POOL NEXT WEEK WITH THE CLOSE PROXIMITY OF THE FRONTAL POSITION AND
LEAD TO HEAT INDEX VALUES RISING BACK ABOVE 100 DEGREES AT TIMES.

CVKING

&&

.AVIATION...
ISSUED AT 1157 AM CDT THU JUL 26 2012

CURRENTLY VFR CONDITIONS ARE PREVAILING AS AREA OF -SHRA/-TSRA
OVER MO DIMINISHED QUICKLY THIS MORNING. EXPECT SOME REDEVELOPMENT
THIS AFTERNOON...BUT THINK IT WILL BE MAINLY TO THE SOUTH OF THE
TAF SITES ACROSS SERN MO INTO S CTNRL IL. HAVE REMOVED THE VCTS
THIS AFTERNOON IN THE TAFS UNTIL CONFIDENCE INCREASES THAT THEY WILL
OCCUR AND WHAT TIME. OTHERWISE DRY AND VFR WITH MAINLY A WESTERLY
WIND COMPONENT THAT WILL VEER NORTHWESTERLY MID MORNING ON FRIDAY.

SPECIFICS FOR KSTL...AS MENTIONED ABOVE...CONFIDENCE IN TSRA THIS
AFTERNOON IS LOWERING ON IF AND WHEN ISOLD/SCT TSRA WILL BE IN THE
AREA...SO HAVE REMOVED THE VCTS. OTHERWISE...DRY AND VFR IS
EXPECTED WITH MAINLY WEST WINDS VEERING TO THE NORTHWEST MID
MORNING ON FRIDAY.

BRITT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR AUDRAIN MO-BOONE
     MO-CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-GASCONADE MO-
     IRON MO-JEFFERSON MO-LINCOLN MO-MADISON MO-MONITEAU MO-
     MONTGOMERY MO-OSAGE MO-PIKE MO-REYNOLDS MO-ST. FRANCOIS MO-
     STE. GENEVIEVE MO-WARREN MO-WASHINGTON MO.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR ST.
     CHARLES MO-ST. LOUIS CITY MO-ST. LOUIS MO.

IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BOND IL-CALHOUN IL-
     CLINTON IL-FAYETTE IL-GREENE IL-JERSEY IL-MACOUPIN IL-
     MARION IL-MONROE IL-MONTGOMERY IL-RANDOLPH IL-WASHINGTON IL.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR MADISON
     IL-ST. CLAIR IL.

&&

WFO LSX
Hazardous weather outlook, Jul 26, 1:40 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
240 PM CDT THU JUL 26 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
240 PM CDT THU JUL 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

A FEW SEVERE THUNDERSTORM ARE POSSIBLE THIS EVENING OVER PARTS OF
SOUTHERN MISSOURI AND SOUTHWEST ILLINOIS. THE SEVERE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 60
MPH AND QUARTER SIZE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

TEMPERATURES ARE EXPECTED TO RISE BACK INTO THE UPPER 90S ON
FRIDAY WITH HEAT INDEX VALUES AROUND 100 DEGREES. HEAT WARNINGS
AND ADVISORIES REMAIN IN EFFECT.

THERE IS AN ELEVATED FIRE DANGER ON FRIDAY DUE TO LOW RELATIVE
HUMIDITY VALUES...DRY FUELS...AND NORTHWEST WINDS AROUND 10 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE IN ST. LOUIS.

CVKING

In the hours before

Special weather statement, Jul 26, 1:13 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
213 PM CDT THU JUL 26 2012

MOZ084-085-262015-
IRON MO-MADISON MO-
213 PM CDT THU JUL 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR MADISON AND IRON COUNTIES UNTIL
315 PM CDT...

AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
TWO STRONG THUNDERSTORMS...ONE 5 MILES EAST OF ANNAPOLIS...AND A
SECOND ABOUT 10 MILES SOUTHWEST OF FREDERICKTOWN.  BOTH OF THESE
STORMS ARE MOVING EAST-NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FREDERICKTOWN...
  SACO...
  JUNCTION CITY...
  MARQUAND...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN IS ALSO LIKELY WITH THESE STORMS.

TRUETT
Special weather statement, Jul 26, 1:50 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
250 PM CDT THU JUL 26 2012

MOZ085-262000-
MADISON MO-
250 PM CDT THU JUL 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON COUNTY UNTIL
300 PM CDT...

AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BUCKHORN...OR 14 MILES WEST OF MARBLE
HILL...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MARQUAND...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TRUETT
Special weather statement, Jul 26, 2:26 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
326 PM CDT THU JUL 26 2012

MOZ073-074-262100-
ST. FRANCOIS MO-WASHINGTON MO-
326 PM CDT THU JUL 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON AND ST.
FRANCOIS COUNTIES UNTIL 400 PM CDT...

AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR IRONDALE...OR 7 MILES SOUTH OF POTOSI...
MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BISMARCK...
  LEADWOOD...
  BONNE TERRE...
  DESLOGE...
  IRONDALE...
  PARK HILLS...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TRUETT

The radar

The St Louis radar (KLSX), 167 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Reynolds

When
July 26, 2:50 PM CST
Where
Reynolds County, 1.08 mi W of Exchange
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.229, -91.049

Thunderstorm winds blew down several large tree limbs.

Hail, Reynolds

When
July 26, 2:50 PM CST
Where
Reynolds County, 1.08 mi W of Exchange
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.229, -91.049

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406330, 406331.